Colorado, 2012Dense Fog in Colorado, December 28, 2012
December 28, 2012 · NWS GJT · 1 event in 1 county or zone
Clearing skies after high humidities after a snowfall event resulted in dense fog in many portions of the Grand Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clearing skies after high humidities after a snowfall event resulted in dense fog in many portions of the Grand Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 12:15 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 28, 12:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1215 AM MST FRI DEC 28 2012
.UPDATE...
ISSUED AT 945 PM MST THU DEC 27 2012
MOSTLY LIGHT SNOW CONTINUES TO FALL OVER THE REGION FOR ONE MORE
NIGHT AND INTO FRIDAY BEFORE THIS STORM CYCLE COMES TO AN END.
CHECKING SNOTEL SITES AT 8 PM THE NORTHERN AND SOUTHERN MTNS HAVE
BOTH RECEIVED GENERALLY 6-8 INCHES WITHIN THE LAST 24 HOURS. THERE
WERE SOME BIG OUTLIERS IN THE NORTHERN MTNS: RIPPLE CREEK IN THE
FLATTOPS 15 INCHES...TOWER SITE NEAR STEAMBOAT MTN 17 INCHES. THE
CENTRAL MTNS HAVE RECEIVED LESS...MORE LIKE 4-6 INCHES. LIGHT
SNOWFALL ALL DAY AT POWDERHORN...OBSERVED BY SKIING FORECASTERS...
DID NOT YIELD MUCH ACCUMULATION.
AT THE RADAR TRANSMITTER ON THE GRAND MESA VAD WINDS SHOW A STRONG
VEERING FROM WEST TO NNW BEGINNING AT 00Z. SATELLITE AND MODELS
INDICATE THIS BOUNDARY IS INTO THE SAN JUANS AT 9 PM AND WILL PUSH
INTO NEW MEXICO BEFORE MIDNIGHT. THIS WILL SHIFT SNOW ACCUMULATION
EMPHASIS TO NORTH-FACING SLOPES.
HIGHLIGHTS FOR NORTHERN VALLEYS AND UTAH MOUNTAINS END AT
MIDNIGHT. THE FLY IN THAT SCENARIO IS A WEAK WAVE WORKING INTO NE
UTAH AROUND MIDNIGHT AND PASSING ACROSS NW COLORADO THROUGH 6 AM.
THE 00Z NAM AND 03Z RAP SHOW ONLY LIGHT ACCUMULATIONS WITH THIS
WAVE AND THE SLC OFFICE CONFIRMS THE WAVE HAS ONLY BEEN PRODUCING
LIGHT SNOWFALL IN SE IDAHO-NORTHERN UTAH. SO WILL LET THOSE
HIGHLIGHTS EXPIRE AT MIDNIGHT BUT KEEP HIGH POPS AND LOW
ACCUMULATIONS ACROSS THE NORTH.
OTHERWISE THE EVENING MODELS ARE PRODUCING ONLY LIGHT
ACCUMULATIONS OF A FEW INCHES ON FRIDAY FOR THE NORTH SLOPES OF
THE COLORADO MTNS. FAVORABLE OROGRAPHICS ARE IN PLACE BUT MOISTURE
IS LACKING IN THIS NEW AIR MASS. COLD AIR BEGINS TO MODIFY ON THE
MTN SLOPES ON SATURDAY AS HIGH PRESSURE BUILDS IN. THE VALLEYS
WILL BE STRONGLY CAPPED.
THE NEXT CHANCE OF SNOW IS STILL TIMED FOR SUNDAY AFTERNOON
THROUGH MONDAY EVENING TO PRODUCE A WHITE NEW YEAR TO MATCH THE
WHITE CHRISTMAS PAST.
&&
UPDATE ISSUED AT 600 PM MST THU DEC 27 2012
SATELLITE INFRARED SHOWING A RIBBON OF COOLING CLOUD TOPS FROM THE
BOOKCLIFFS TO NERN COLORADO. THIS AREA OF COOLING CLOUD TOP MARKS
THE DISORGANIZED TROUGH AXIS THAT IS CURRENTLY MOVING SOUTHEAST
ACROSS THE STATE. A BROAD AREA OF LIGHT SNOW IS FALLING BENEATH
THIS CLOUD MASS AND HAVE UPDATED FORECAST GRIDS TO REFLECT THIS.
BUT AS THE EVENING PROGRESSES...THE WESTERN PART OF THE TROUGH
AXIS BECOMES MORE DISORGANIZED EVEN MORE SO TOWARD MIDNIGHT.
EXPECT THE SNOW TO DIMINISH LATE EVENING AFTER THIS "BURST" OF
EVENING SNOW. SPECIFIC HUMIDITY VALUES ARE LOW AND THEREFORE ANY
ACCUMULATIONS WILL BE ON THE LIGHT SIDE.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 257 PM MST THU DEC 27 2012
A COLD UPPER TROUGH WAS SLOWLY SWINGING ACROSS THE FORECAST AREA
THIS AFTERNOON. A DEFORMATION/SHEAR AXIS NEAR THE SRN WY BORDER AT
MIDDAY TRAILED AN UPPER LOW EJECTING OUT ACROSS SD/NE. THIS AXIS
WAS WEAKENING PER WARMING CLOUD TOPS AND SHOULD CONTINUE TO DO SO
AS IT ROTATES SOUTHEAST ACROSS WRN CO.
THE DEFORMATION AXIS AND WEAK NW OROGRAPHIC FLOW KEPT LIGHT
SNOW ACROSS THE NORTH THROUGH MIDDAY...WITH THE LIGHT SNOW EXPANDING
ACROSS THE CENTRAL THE SOUTHERN MOUNTAINS THIS AFTERNOON AND TONIGHT
AS THE ENTIRE COLD TROUGH EVENTUALLY ROTATES THROUGH. THE ACTUAL
AMOUNT OF MOISTURE AMOUNT IN THE AIR IS LIMITED...BUT WITH THE AIR
MASS SO MOIST IT SHOULD NOT TAKE MUCH TO SQUEEZE OUT SOME SNOW. SNOW
TO WATER RATIO OF ABOUT 20:1 WAS OBSERVED ACROSS THE NORTH THIS
MORNING. WITH ANOTHER ANOTHER 1-3 INCHES OF ACCUMULATION FORECAST IN
THE MTNS TONIGHT FROM PERIODS OF SNOW...WILL CONTINUE WITH THE
CURRENT WINTER WEATHER ADVISORIES AND LET THE EVENING SHIFT
RE-EVALUATE FOR ANY EARLY CANCELLATIONS. WEST AND NORTH FACING
SLOPES WILL BE THE FAVORED AREAS TONIGHT. OUTSIDE OF THE NW CO PLATEAU...
SCATTERED SNOW SHOWERS WILL PERSIST IN THE VALLEYS BUT WITH LITTLE
ACCUMULATION. WILL INCLUDE A MENTION OF FOG IN MOST VALLEYS
TONIGHT AS WELL.
LIGHT SNOW WILL DIMINISH ACROSS THE CENTRAL AND SOUTHERN MTNS EARLY
FRIDAY MORNING...WHILE NW FLOW AND A FINAL EMBEDDED WAVE MAY KEEP
SOME LIGHT SNOW ACROSS THE NRN MTNS INTO EARLY AFTERNOON.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 257 PM MST THU DEC 27 2012
LOOK FOR A QUIETER WEATHER PATTERN THROUGH THE END OF THE WEEK AS A
SHORTWAVE RIDGE PASSES OVER THE AREA FRI NIGHT INTO SAT. EXPECT VERY
COLD NIGHTTIME LOWS FRI NIGHT AS VALLEY INVERSIONS STRENGTHEN UNDER
MOSTLY CLEAR SKIES. BELOW NORMAL TEMPS WILL FOLLOW ON SAT AS COLD
AIR REMAINS TRAPPED IN THESE VALLEYS. HOWEVER TEMPS WILL APPROACH
NORMAL VALUES IN THE MOUNTAINS...ABOVE THE INVERSIONS.
AS THE SHORTWAVE RIDGE PASSES OVER OUR FORECAST AREA EARLY IN THE
PERIOD...A LONG WAVE TROUGH WILL DEVELOP ALONG THE WEST COAST. THE
MID RANGE MODELS HAVE BEEN IN DISAGREEMENT IN THE HANDLING OF THIS
SPLITTING TROUGH AS IT TRACKS EAST. HOWEVER THE 12Z ECMWF HAS
TRENDED MORE TOWARDS THE GFS SOLUTION. THEREFORE THERE IS A LITTLE
MORE CONFIDENCE THAT THE SOUTHERN BRANCH WILL PHASE WITH ENERGY
DROPPING OUT OF THE NORTHWEST AND INTO THE GREAT BASIN ON SUNDAY.
THIS SOLUTION BRINGS THE TROUGH ACROSS OUR AREA SUN NIGHT-MON...WITH
THE SOUTHERN HALF FAVORED DUE TO THE ENERGETIC SOUTHERN BRANCH. FOR
THIS PACKAGE...HAVE STILL KEPT POPS ON THE LOW SIDE DUE TO CONTINUED
UNCERTAINTY.
BEYOND MON...MODEL AGREEMENT DECREASES. WE DO STAY IN
NORTH-NORTHWEST FLOW AS ADDITIONAL ENERGY DROPS INTO THE MEAN TROUGH
THROUGH LATE TUE. THE ECMWF AND CANADIAN SHOW A LOW SPLITTING TO THE
SOUTHWEST. THE EC PUTS IT OVER THE 4-CORNERS EARLY TUE...WITH THE
CANADIAN OVER THE AZ/UT/NV TRIPLE POINT. BY EARLY WED BOTH SOLUTIONS
SHOW THIS SPLIT-OFF LOW OVER SOUTHERN AZ...WITH OUR FORECAST AREA
BETWEEN THE LOW AND A NORTHERN BRANCH TROUGH. THE GFS SOLUTION IS
MUCH LESS SPLIT...WITH A LESS AMPLIFIED NORTHERN BRANCH AS WELL.
THESE PERIODS WILL GENERALLY BE ON THE DRY SIDE. HOWEVER CONFIDENCE
IS LOW. THIS LACK OF CONFIDENCE FOLLOWS FOR THU AS THE MID RANGE
MODELS CONTINUE TO HAVE PROBLEMS IN A GENERALLY ACTIVE AND
COMPLICATED LARGE SCALE PATTERN.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 945 PM MST THU DEC 27 2012
SNOWFALL WILL CONTINUE TO RESULT IN WIDESPREAD MOUNTAIN OBSCURATIONS
THROUGH TONIGHT. THE EXCEPTION WILL BE OVER THE EASTERN UT MOUNTAINS
WHICH SHOULD BEGIN TO SEE IMPROVING CONDITIONS AFTER 10Z. SNOWFALL
WILL CONTINUE TO PRODUCE AREAS OF MOUNTAIN OBSCURATION IN THE
HIGHER COLORADO MOUNTAINS THROUGH FRI MORNING...WITH CONDITIONS
IMPROVING IN THE AFTERNOON.
IN THE VALLEY AREAS...SNOW WILL CONTINUE TO DIMINISH THIS EVENING.
HOWEVER THE NORTHWEST PLATEAU THROUGH THE STEAMBOAT SPRINGS AREA
WILL HOLD ON TO SNOWFALL THROUGH 12Z. THEREFORE AT TIMES MVFR OR
EVEN ISOLATED IFR CONDITIONS WILL DEVELOP IN SNOW AT THE NORTHWEST
CO AND HIGHER ELEVATION AIRPORTS THROUGH THIS EVENING. THEN
BEGINNING AROUND MIDNIGHT PATCHY FOG WILL FORM IN MOST VALLEYS. ALL
AIRPORTS MAY SEE PERIODS OF MVFR CIGS/VSBYS...WITH BRIEF PERIODS
OF IFR POSSIBLE AS A RESULT.
CONDITIONS WILL BEGIN TO IMPROVE BY MID MORNING ON FRI. HOWEVER
FOG MAY PERSIST IN SOME PRONE LOCATIONS THROUGHOUT THE
MORNING...AND THE EASTERN UINTA BASIN MAY SEE AREAS OF MVFR VSBYS
IN BR THROUGH THE AFTERNOON. OTHERWISE VFR CONDITIONS ARE EXPECTED
AT THE TAF SITES BY NOON. SOME MTN OBSCURATION WILL CONTINUE OVER
THE MTNS FROM KSBS SOUTH TO KEGE INCLUDING RABBIT EARS AND VAIL
PASSES THROUGH 21Z FRIDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 AM MST EARLY THIS MORNING FOR
COZ003-004-009-010-012-013-017>019.
UT...NONE.
&&
UPDATE...JOE
SHORT TERM...JAD
LONG TERM...EH
AVIATION...EH+JOEHazardous weather outlook, Dec 27, 3:22 AM MST, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 AM MST THU DEC 27 2012
COZ001>014-017>023-UTZ022>025-027>029-281030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
322 AM MST THU DEC 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL LIGHT SNOW WILL BLANKET MUCH OF NORTHEASTERN UTAH AND
WESTERN COLORADO THROUGH TODAY. SNOWFALL ACCUMULATIONS WILL RANGE
FROM 1 TO 2 INCHES ACROSS THE VALLEYS...WITH UP TO 6 INCHES
EXPECTED OVER THE MOUNTAINS. PLEASE VISIT THE NATIONAL WEATHER
SERVICE GRAND JUNCTION WEBSITE AT WEATHER.GOV/GJT FOR THE LATEST
INFORMATION ON THIS WINTER STORM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD MOIST NORTHWEST FLOW ALOFT WILL CONTINUE TO BRING LIGHT
SNOW TO THE NORTHERN MOUNTAINS OF WESTERN COLORADO INTO FRIDAY
AFTERNOON. DRY CONDITIONS WILL PREVAIL OVER THE WEEKEND. THERE IS
A SLIGHT CHANCE FOR MORE SNOW BEGINNING NEW YEARS EVE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED BUT YOU ARE ENCOURAGED TO
REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN GRAND
JUNCTION.
Dense Fog, Grand Valley
- When
- December 28, 2:00 AM MST to 11:00 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Widespread dense fog was reported in many areas within the Grand Valley. Reported visibilities were down to less than 100 feet in some locations.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in California, December 28, 20122 deaths · 1 event
- Winter Storm and Winter Weather in Illinois, December 28 to 29, 201219 events
- Winter Weather in Ohio, December 28 to 29, 201218 events
- Winter Storm in Ohio, December 28 to 29, 201214 events
- Heavy Snow and Winter Weather in Kentucky, December 28 to 29, 201211 events
- Winter Weather in North Carolina, December 28 to 29, 201210 events
- Winter Storm in Kentucky, December 28 to 29, 201210 events
- Winter Storm and Winter Weather in Missouri, December 28 to 29, 20129 events
- Heavy Snow in Indiana, December 28 to 29, 20128 events
- Winter Weather in Kentucky, December 28 to 29, 20128 events
- Winter Weather in Indiana, December 28 to 29, 20127 events
- Winter Storm and Winter Weather in Indiana, December 28 to 29, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432964.